Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 138, NWS Denver/Boulder, CO

August 15, 2007Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2007, 1:26 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2007, 1:26 PM MDT (19:26 UTC)
Expired
Aug 15, 2007, 2:15 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:10 PM MDTHAIL 11 E Perry Park, COALSO VERIFIED BY CHANNEL NINE TV MEDIA/PHOTO
Aug 15, 2:20 PM MDTHAIL 11 E Perry Park, COALSO VERIFIED BY CHANNEL NINE TV MEDIA/PHOTO
Aug 15, 2:22 PM MDTHAIL 2W Perry Park, COEXTENSIVE VEHICLE DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 151927
SVRBOU
COC035-059-152015-
/O.NEW.KBOU.SV.W.0138.070815T1926Z-070815T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT WED AUG 15 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO
  CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 215 PM MDT

* AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES WEST OF SPRUCEWOOD...OR ABOUT 30 MILES
  SOUTHWEST OF DENVER...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEVILS
  HEAD...SPRUCEWOOD...SOUTH PLATTE AND PERRY PARK.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE RAPIDLY...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD  
WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3940 10521 3929 10528 3916 10494 3939 10488

$$

DANKERS
1 follow-up statement
000 
WWUS55 KBOU 151954
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT WED AUG 15 2007

COC035-059-152015-
/O.CON.KBOU.SV.W.0138.000000T0000Z-070815T2015Z/
JEFFERSON CO-DOUGLAS CO-
154 PM MDT WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL DOUGLAS AND SOUTH CENTRAL JEFFERSON COUNTIES...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF SPRUCEWOOD...OR
ABOUT 29 MILES SOUTH OF DENVER...MOVING EAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEVILS HEAD...SPRUCEWOOD AND PERRY PARK.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE RAPIDLY...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD 
WATERS.

LAT...LON 3940 10521 3929 10528 3916 10494 3939 10488

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:45 AM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 15, 2:45 AM MDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT WED AUG 15 2007

.SHORT TERM...THE UPPER LEVEL RIDGE WILL FLATTEN SOME THROUGH
TONIGHT WITH A WEAK MID LEVEL TROUGH MOVING ACROSS THIS AFTN INTO
THE EVENING HOURS.  MEANWHILE SUBTROPICAL MOISTURE WILL REMAIN OVER
THE AREA WITH PRECIPITABLE WATER VALUES JUST ABOVE AN INCH.  SHOULD
SEE SCT TSTMS DEVELOP IN THE MTNS AND FOOTHILLS BY EARLY AFTN WITH
ADDITIONAL ACTIVITY DEVELOPING BY MID TO LATE AFTN OVER NERN CO AS
WELL.  STORMS WILL PRODUCE SOME HEAVY RAINFALL IN A FEW LOCATIONS
HOWEVER WITH 20 KT WLY MID LEVEL FLOW STORMS SHOULD MOVE ALONG.
HIGHS THIS AFTN SHOULD BE SOMEWHAT COOLER THAN TUE AS 850-700 MB
TEMPS DROP BY AROUND 3 DEGREES C.  FOR TONIGHT WILL SEE SOME
LINGERING CONVECTION THROUGH THE EVENING HOURS ESPECIALLY OVER THE
NERN PLAINS WHICH SHOULD GRADUALLY END AROUND MIDNIGHT.

.LONG TERM...PAST SEVERAL SHIFTS THE MODELS HAVE FLOPPED AROUND WITH
THE HOT AIR DOME ASSOCIATED WITH THE MASSIVE UPPER RIDGE CURRENTLY
CENTERED OVER OKLAHOMA. A POSSIBLE REASON FOR THIS DISCONCERTING
OSCILLATION MAY HAVE TO DO WITH THE UNSEASONABLY DEEP/COLD UPPER
TROUGH AND UPR LOW  PULSING OFF THE PACIFIC NW COAST. WEAK
PERTURBATIONS WITHIN THE 500-300 MB QUASI-GEOSTROPHIC FLOW EJECT
FROM THE BASE OF THIS TROUGH AND RIDE UP ALONG THE NWRN EDGE OF THE
RIDGE. COLD AIR ADVECTION AT MID-LEVELS ASSOCIATED WITH THESE
IMPULSES CAUSES HEIGHTS TO FALL DUE TO COOLING THROUGH THE COLUMN OF
AIR OVER THE AREA. FURTHERMORE COOLING WITHIN THE BNDRY LAYER
FOLLOWING THE PASSAGE OF A FAIRLY STG COLD FRONT WEDNESDAY NIGHT IS
EXPECTED TO LOWER DAYTIME TEMPS ON THE PLAINS BY ANOTHER 1-3C ON
THURSDAY. SPATIAL CROSS SECTIONS SHOW DEEP NELY POST-FRONTAL FLOW
PRIOR TO 18Z/THURSDAY AND A NEARLY SATURATED BNDRY LAYER ON THE
PLAINS FOR MUCH OF THE MORNING. AREAS OF LOW CLOUDS AND FOG A
REASONABLE ASSUMPTION ESPLY UP ALONG THE FRONT RANGE. ANOTHER REASON
FOR THE COOLER TEMPERATURES EXPECTED ON THURSDAY. BY AFTERNOON WINDS
EAST OF THE MTNS VEER AROUND TO A S-SELY COMPONENT WHICH APPEARS TO
ADVECT IN DRIER AIR. HOWEVER BY NIGHT FALL THIS SAME FLOW DRAWS IN
HIGHER DEWPTS WHICH MAY AGAIN RESULT IN ANOTHER BATCH OF LOW CLOUDS
AND FOG ON THE PLAINS ESPLY EAST OF A GREELEY AND ELBERT LINE. AS
FOR THUNDERSTORMS CHANCES ON THURSDAY...ATMOSPHERE IN THE HIGH
COUNTRY REMAINS ADEQUATELY WARM AND UNSTABLE FOR SCATTERED
AFTERNOON/EVENING T-STORMS. ALTHOUGH STORM CHANCES DROP OFF PRETTY
QUICKLY THE FARTHER EAST YOU GO WHERE FORECAST SOUNDINGS INDICATE
QUITE A BIT OF CONVECTIVE INHIBITION...ESPLY EAST OF THE I-25 URBAN
CORRIDOR. THEREFORE WILL EITHER LOWER POPS OR REMOVE THEM OUT
THERE.

BY FRIDAY...MODELS SHOW SELY FLOW DEEPENING/STRENGTHENING EAST OF
THE CONTINENTAL DIVIDE AS THE 700-400 MB RIDGE NOSES WESTWARD ACROSS
KANSAS. DURING THE MUCH OF THE DAY THIS FLOW USHERS IN DRIER AIR
LYING ACROSS THE TEXAS/OKLAHOMA PANHANDLES...WITH PRECIPITABLE WATER
VALUES ON FORECAST SOUNDINGS FALLING BELOW AN INCH. EVEN THOUGH THE
LOWER ATMOSPHERE DOES NOT APPEAR TO BE CAPPED...EXPECT TO SEE MOST
OF THE CONVECTION ON FRIDAY IN THE MTNS AND UP AGAINST THE FOOTHILLS
BECAUSE OF SELY STEERING WINDS. 1-2C WARMING ALOFT AND LESS CLOUD
COVER SHOULD RETURN TEMPERATURES ON THE PLAINS TO THE LOWER 90S.

OVER THE WEEKEND...MUCH UNCERTAINTY IN THE MODELS PREVENTS ME FROM
MAKING ANY NOTABLE CHANGES TO THE FORECAST BEYOND FRIDAY. MODELS
DIFFER ON HOW THEY HANDLE THE RATHER POTENT ELY WAVE MOVING UP INTO
TEXAS LATE FRIDAY/ERLY SATURDAY. THIS EVENING/S WRF SHOWS THIS MASS
OF WARM AND VERY MOIST SUBTROPICAL AIR REACHING NERN NEW MEXICO AND
XTRM SERN COLORADO BY 84 HOURS/12Z SATURDAY. WHILE THE GFS HOLDS
THIS MOISTURE LADEN DISTURBANCE BACK OVER TEXAS AND OKLAHOMA. SHOULD
THE WRF TURN OUT TO BE CORRECT...COULD SEE A MUCH WETTER WEEKEND...
AND POSSIBLE EVEN INTO EARLY NEXT WEEK. FOR NOW WILL SIT BACK AND
ALLOW LATER SHIFTS TO HANDLE THIS ONE.

.AVIATION...OVERALL PTRN WILL BE SIMILAR TO TUE WITH SCT TSTMS
AFFECTING THE AIRPORT IN THE 21Z-02Z TIME PERIOD.  CONDITIONS COULD
BRIEFLY DROP TO MVFR IF A STRONGER STORM MOVES OVER THE AIRPORT
OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/BAKER
Hazardous weather outlook, Aug 15, 10:38 AM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT WED AUG 15 2007

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS BY 1 PM...THEN MOVE ACROSS THE NORTHEAST PLAINS DURING
THE AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.  A FEW LOCATIONS COULD RECEIVE
FROM 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.  THE THUNDERSTORMS
WILL LINGER INTO THE EVENING HOURS BEFORE ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS
THE MOUNTAINS AND PLAINS EACH DAY.  A DRIER AIRMASS WILL MOVE ACROSS
COLORADO EARLY NEXT WEEK WITH A REDUCTION IN THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:15 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert42 min
Aug 15, 3:32 PM MDTSevere Thunderstorm WarningBOUElbert43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.